Here’s what you need to know about the side effects of the COVID vaccine if you have cosmetic fillers



[ad_1]



a close-up of a person holding a toothbrush: Marco Mantovani / Getty Images


© Provided by Shape
Marco Mantovani / Getty Images

Shortly before the New Year, the Food and Drug Administration (FDA) reported a new, somewhat unexpected side effect of the COVID-19 vaccine: swelling of the face.

Two people – a 46-year-old and a 51-year-old – who had received the Moderna COVID-19 vaccine during clinical trials experienced “temporally associated” swelling (i.e. on the side of the face ) within two days of receiving their second dose of the shot, according to the report. The suspected cause of the swelling? Cosmetic filler. “Both subjects had a previous dermal filler,” the FDA said in the report. The agency no longer shared information and a Moderna journalist did not return Formthe request for comment before publication.

If you have cosmetic fillers or are considering them, you probably have questions about what to expect if and when you receive a COVID-19 vaccine – whether from Moderna, Pfizer, or any other company that may soon receive. an emergency use authorization from the FDA. Here’s what you need to know.

First, how common is this side effect of the vaccine?

Not very. Swelling of the face is not included in the Centers for Disease Control and Prevention’s (CDC) list of common COVID-19 vaccine side effects. And the FDA has only documented two reports of this side effect in over 30,000 people who have participated in Moderna clinical trials (so far, the side effect has not been reported with Pfizer’s vaccine or vaccines. COVID-19 from another company).

That said, STAT, a medical news site that live blogged about the FDA’s presentation of this data in December, reported a third person in the Moderna trial who said they developed angioedema (swelling) of the lips about two days after vaccination (it is not known whether it was after the first or second dose). “This person had previously received lip dermal filler injections,” FDA physician Rachel Zhang, MD, said during the presentation, according to STAT. Dr. Zhang did not specify when this person had their filling procedure. (Related: Everything You Need To Know About COVID-19 Vaccine Side Effects)

Although the FDA did not say how many people in the Moderna trial had cosmetic fillers, nearly 3 million people in the United States receive them each year, according to the American Society of Plastic Surgeons – so it is a fairly common procedure. But with only three incidences of facial swelling in a trial involving more than 30,000 people, that means we’re talking about a 1 in 10,000 chance of developing facial swelling after receiving the COVID-19 vaccine. In other words: it is unlikely.

Why can a person with fillers have swelling after receiving the COVID-19 vaccine?

The exact reason is not clear at this point, but the swelling is “likely a cross-reacting substance between the vaccine and the ingredients in the load,” says infectious disease expert Amesh A. Adalja, MD, principal investigator. at the Johns Hopkins Center for Health Security.

Gallery: If you’ve been doing this recently, you might have a bad reaction to the vaccine (better life)

woman standing next to window: As more Americans get vaccinated, we continue to learn new things about the COVID vaccine.  After a few allergic reactions, experts now have a better idea of ​​who is safe and who cannot.  But a recent discovery has identified another group who should be careful about receiving the vaccine - people who have had fillers.  After three subjects in Moderna's clinical trial who had face or lip fillers had an adverse reaction, the Food and Drug Administration (FDA) is warning people about this potential side effect of the vaccine.  Read on for more details on this unusual complication and to learn more about vaccine reactions, check out the one side effect Dr Fauci is worried about with his upcoming COVID vaccine.Read the original article on Better Life.

Ingredients in the Moderna vaccine include mRNA (a molecule that essentially teaches your body to create its own version of the COVID-19 virus spike protein in order to prepare your body to protect itself from the virus), several types of lipids ( fats that help transport mRNA to the right cells), tromethamine and tromethamine hydrochloride (alkalizing agents commonly used in vaccines to help match the pH of the vaccine to that of our body), acetic acid (a natural acid normally found in vinegar which helps maintain the pH stability of the vaccine), sodium acetate (a form of salt which acts as another pH stabilizer for the vaccine and is also commonly used in IV fluid) and sucrose (aka sugar – yet another common stabilizing ingredient for vaccines in general).

While one of the vaccine’s lipids, polyethylene glycol, has been linked to allergic reactions in the past, Dr Adalja says it’s unclear whether this ingredient – or any other, for that matter – is specifically involved in swelling in people with fillers.

The FDA report did not detail exactly what type of cosmetic fillers these patients had received. The American Academy of Dermatology states that the most common filler ingredients, in general, include fat from your own body, hyaluronic acid (a sugar naturally present in the body that causes the skin to dew, rebound and glow), calcium hydroxylapatite (basically an injectable form of calcium that helps stimulate collagen production in the skin), poly-L-lactic acid (an acid that also stimulates the formation of collagen) and polymethyl methacrylate (another collagen booster). Each of these fillers can have their own side effects and cross reactions. But since the FDA did not specify the type (or types) of fillers these people had, “it is not known what the cross-reactivity might be,” says Dr. Adalja. “There are a lot more questions to answer.” (Related: A Complete Guide To Filler Injections)

Interestingly, the person who allegedly had lip swelling after their Moderna COVID-19 vaccination said that they “had a similar reaction after a previous flu shot,” Dr Zhang said during the presentation by FDA data on Moderna’s vaccine, according to STAT.

One possible explanation for this side effect – whether it’s Moderna’s COVID-19 vaccine, influenza vaccine, or any other vaccine – is that “the predicted activation of the immune system by the vaccine could also trigger inflammation at other sites in the body, “says Jason Rizzo, MD, Ph.D., director of Mohs surgery at Western New York Dermatology.” Because the dermal filler is essentially a substance foreign to the body, it makes sense that these areas would become more prone to inflammation and swelling in this type of scenario, ”he explains. (FYI: Skin filler is not the same as Botox.)

What to do if you’ve had fillers and plan to get the COVID-19 vaccine

More data is being collected on the side effects of COVID-19 vaccines as a whole, but it is important to pay attention to what has been reported so far – even the side effects that have only been seen very early on. small number. With that in mind, Dr Adalja says it’s a good idea to talk to your primary care doctor if you’ve had fillers and are planning to get vaccinated against COVID-19.

If you get the green light, just be sure to spend time in your healthcare provider’s office for about 15 to 30 minutes after getting vaccinated. (Your provider should follow the CDC’s guidelines and recommend it anyway, but it never hurts to repeat it.) “If you have swelling, it can be treated with steroids or antihistamines, or a combination of those. here, “says Dr. Adalja. If you develop facial swelling (or any other unexpected side effect, for that matter) after being vaccinated and leaving the vaccination site, Dr Adalja suggests calling your doctor as soon as possible to find the right treatment.

And, if you notice facial swelling (or any other worrisome side effect) after the first dose of your COVID-19 vaccine, be sure to talk to your doctor to find out whether or not it’s a good idea to receive the vaccine. second dose, says Rajeev Fernando, MD, an infectious disease specialist working in COVID-19 field hospitals across the country. Additionally, if you’re concerned about what might have been causing the swelling, Dr. Fernando suggests speaking to an allergist, who may be able to perform tests to see what could be behind the side effect.

Dr Adalja stresses that this news should not prevent you from getting the vaccine, even if you have or are planning to get the vaccine in the near future. But, he says, “you may want to be a little more attentive to the symptoms you experience after receiving the vaccine, if any, and keep an eye out for areas where you have had a filler.”

Overall, however, Dr Adalja says that “the benefit-risk ratio favors the vaccine.”

“We can treat the swelling,” he says, but we can’t always successfully treat COVID-19.

The information in this story is correct at the time of publication. As updates on the COVID-19 coronavirus continue to evolve, it is possible that some information and recommendations in this story have changed since the initial publication. We encourage you to regularly check resources such as the CDC, WHO, and your local public health department for the most up-to-date data and recommendations.

[ad_2]
Source link